Ohio, 2003Flooding and Hail in Ohio, July 23, 2003
July 23, 2003 · NWS ILN · 6 events in 4 counties and zones
4 flood, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 2:35 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 2:35 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
335 AM EDT WED JUL 23 2003
STILL GETTING PLENTY OF CONVECTION...INCLUDING REPORTS OF MINOR
FLOODING AND SMALL HAIL.
GIVEN THE PERSISTENCE OF SHRA/TSRA ASSOC WTH S/WV...WILL UP POPS IN
THE MORNING. AS STRONGER S/WV OVR IL SWINGS THROUGH AREA...WL BE
OVER ERN FA AT TIME OF BEST HEATING AND INSTABY. SO HAVE ADJUSTED
AFTERNOON POP TO 50% IN EAST. EVEN THOUGH LOW MORNING CLDS WL
PERSIST FOR A WHILE...EXPECT INSTABILITY TO TAKE OVER AND RESULT IN
CHANCE SHOWERS AND TSRA ACROSS ALL OF COUNTY WARNING AREA. WHILE
UNLIKELY TO PRODUCE SEVERE...POSSIBLE SMALL HAIL AND LOCALLY HEAVY
RAINFALL IS EXPECTED.
MAV GUIDANCE LOOKS MORE ON TARGE THAN MET...BUT STILL A LITTLE TOO
COOL. HAVE ADJUSTED CRNT FORECASTED TEMPS UP JUST A LITTLE...BUT
THEY LOOK GOOD FOR THE MOST PART.
FOR THURSDAY...HAVE INCLUDED SLIGHT CHANCE IN THE EAST AS REMAINING
STEEP LAPSE RATES DUE TO COOL AIR ALOFT AND PROXIMITY OF WEAKENING
TROF. HAVE CONTINUED DRY WEATHER FOR FRIDAY AS HIGH PRESSURE TAKES
OVER.
.ILN...NONE.
JDR
Hazardous weather outlook, Jul 23, 3:59 AM EST, 1 hour 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE LOWER GREAT LAKES
AND OHIO VALLEY. THIS WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT. AN ISOLATED THUNDERSTORM MAY
BECOME SEVERE WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY OFF TO THE EAST
ON THURSDAY. THE THREAT FOR A FEW SHOWERS AND THUNDERSTORMS WILL
CONTINUE...ESPECIALLY ACROSS CENTRAL OHIO AND NORTHEAST KENTUCKY.
SOME THUNDERSTORMS MAY REACH SEVERE LIMITS DURING THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Flood, Pike
- When
- July 23, 5:45 AM EST to 6:15 AM EST
- Where
- Pike forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Thunderstorms produced localized flooding across portions of south central Ohio. Numerous roads were flooded across Pike and Ross counties during the early morning. The torrential rainfall also caused sewer water to backup into several homes on the northeast side of Chillicothe.
Flood, Ross
- When
- July 23, 6:00 AM EST to 7:00 AM EST
- Where
- Ross forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Thunderstorms produced localized flooding across portions of south central Ohio. Numerous roads were flooded across Pike and Ross counties during the early morning. The torrential rainfall also caused sewer water to backup into several homes on the northeast side of Chillicothe.
Flood, Ross
- When
- July 23, 8:00 AM EST to 9:00 AM EST
- Where
- Ross forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Thunderstorms produced localized flooding across portions of south central Ohio. Numerous roads were flooded across Pike and Ross counties during the early morning. The torrential rainfall also caused sewer water to backup into several homes on the northeast side of Chillicothe.
Flood, Delaware
- When
- July 23, 2:15 PM EST to 3:15 PM EST
- Where
- Delaware forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
A slow moving thunderstorm dumped between two and three inches of rain across western Delaware county during the afternoon. The heavy rain caused two to three feet of water to collect at the intersection of Main Road and US Route 23.
Hail, Mercer
- When
- July 23, 7:13 PM EST to 7:16 PM EST
- Where
- Mercer County, Celina
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -84.567
Hail, Mercer
- When
- July 23, 7:18 PM EST
- Where
- Mercer County, Celina
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -84.567
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334552, 5334553, 5334554, 5334555, 5329783, 5329784.